Hail, Monongalia
- When
- May 18, 1:25 AM EST
- Where
- Monongalia County, 0.87 mi NE of Chestnut Ridge Camp
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.690, -79.770
A citizen reported hail up to 1 inch in diameter.
An upper-level ridge was positioned over the East Coast May 18th, and pumped warm and moist air from the southwest. Skies were clear that morning and early afternoon, which supported day time mixing and steep low-level lapse rates.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
An upper-level ridge was positioned over the East Coast May 18th, and pumped warm and moist air from the southwest. Skies were clear that morning and early afternoon, which supported day time mixing and steep low-level lapse rates. MUCAPE values neared 1500 J/kg in the evening and DCAPE values on the local 00Z sounding was over 1000 J/kg, indicating that storms had the capability to produce strong downdrafts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 17, 11:55 PM EST, 1 hour 30 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Pittsburgh PA 1255 AM EDT Sat May 18 2019 .SYNOPSIS... Above normal temperatures and the risk for a popup shower or storm through the weekend. && .NEAR TERM /THROUGH TODAY/... Front will sink a bit further south overnight as another weak upper level wave moves through in the west-northwest flow aloft. The combination of the surface front, and minor large scale ascension, will be enough to keep in the mention of showers overnight. Temperatures will remain mild. The eastern ridge will slowly strengthen today, which will push yesterday's cold front northward, clearing most of the region by this evening. Upper level support will be meek, but a shower is possible at any time along the front as it treks northward. Once the boundary clears the area, the region will be situated well into the warm sector. && .SHORT TERM /TONIGHT THROUGH MONDAY/... The eastern ridge will maintain its hold through most of Sunday, but there will be a continued warm, moist advection under SW flow. The warm air aloft will place a cap on the atmosphere, but with the increase in low-level moisture and daytime heating, a pop-up shower or storm cannot be ruled out. High temperature 10 to 15 degrees above average are expected. Rain chances will return late Sunday into early Monday with the passage of a weak cold front. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Rising heights are progged to ensue on Tuesday, with a general dry and warming trend through mid-week. Precipitation chances later in the period will be determined by the passage of upper disturbances in quasi-zonal flow. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... Patchy MVFR cigs are expected mainly from PIT S overnight behind a swd moving cold front. The front is then expected to stall across Nrn WV/Srn OH as a weak upper shortwave crosses the area. Moisture pooling in vicinity of the front should also result in patchy IFR fog. The front is progged to lift N as a warm front this morning with sct showers expected. Improving conditions are then expected through the day under shortwave ridging after FROPA. .Outlook... Restrictions are possible with a Sun night cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 447 PM EDT Fri May 17 2019 PAZ007>009-013>016-022-023-182100- Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong- Indiana- 447 PM EDT Fri May 17 2019 This Hazardous Weather Outlook is for northwest Pennsylvania, west central Pennsylvania and western Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076- WVZ001>004-012-021-509>514-182100- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver- Allegheny-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 447 PM EDT Fri May 17 2019 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Tonight. There is a slight risk for severe thunderstorms this afternoon and evening. The main threat will be damaging winds and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement National Weather Service Pittsburgh PA 138 AM EDT Sat May 18 2019 PAZ031-075-076-WVZ509-510-180615- Fayette Ridges-Greene-Fayette-Ridges of Eastern Monongalia and Northwestern Preston-Monongalia- 138 AM EDT Sat May 18 2019 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT THE AREA... At 137 AM EDT, a strong thunderstorm was located near Jefferson Boro, or near Waynesburg, moving southeast at 30 mph. Wind gusts up to 55 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Morgantown... Westover... Star City... Masontown... Fairdale... Jefferson Boro... Point Marion... Granville... Brookhaven... Smithfield... Bobtown... Nemacolin... This includes the following highways... Interstate 68 in West Virginia between mile markers 3 and 13. Interstate 79 in Pennsylvania between mile markers 0 and 14. Interstate 79 in West Virginia near mile marker 160. LAT...LON 3986 8021 3997 8009 3977 7968 3956 7990 TIME...MOT...LOC 0537Z 310DEG 24KT 3986 8009 07
The Pittsburgh radar (KPBZ), 101 km away, was scanning. The volume nearest the first event began at 06:25 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A citizen reported hail up to 1 inch in diameter.
A camper reported two trees down in the Sand Springs Camping Area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821787, 821806.